MAUDE Adverse Event Report: SMITH & NEPHEW, INC. AWL-DILATOR TWINFIX ULTRA 4.5MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. AWL-DILATOR TWINFIX ULTRA 4.5MM; ACCESSORIES,ARTHROSCOPIC
Model Number 72202633
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 03/02/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).
 
Event or Problem Description
It was reported that during an ankle osteosynthesis procedure using a twinfix ultra 4.5mm awl-dilator, when impacting the primer and subsequently threading it as requested by the technician, upon removal, it was found that the tip broke inside the bone.The doctor chose not to try to remove it and the piece was left inside of the patient.The procedure was successfully completed without surgical delay using the same device.No further complications were reported.
 
Additional Manufacturer Narrative
H10: h3, h6: a device deficiency was identified; however, the root cause of the reported event could not be determined since the device was not received for evaluation.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states the provided x-ray photo dated (b)(6) 2023, confirms the presence of a foreign body in the patient¿s ankle bone.However, based on a review of the information provided, the definitive clinical root cause of the reported breakage could not be determined.These devices are manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long term implantation data is not available.Since the tip is retained in the patient¿s bone micro-motion and/or migration is unlikely.However, we cannot make conclusions on the impact of the non-implantable foreign body.According to the report, the surgeon completed the procedure with the same device without a delay.Therefore, no further clinical/medical assessment is warranted at this time.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.

Brand Name
AWL-DILATOR TWINFIX ULTRA 4.5MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16605045
Report Number1219602-2023-00413
Device Sequence Number17679566
Product Code NBH
UDI-Device Identifier03596010647634
UDI-Public03596010647634
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72202633
Device Catalogue Number72202633
Device Lot Number50553718
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/03/2023
Supplement Date Received by Manufacturer08/22/2023
Initial Report FDA Received Date03/23/2023
Supplement Report FDA Received Date08/24/2023
Date Device Manufactured09/08/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age43 YR
Patient SexMale